North Dakota, 2021

Drought in North Dakota, June 1 to 30, 2021

June 1 to 30, 2021 · NWS BIS · 36 events in 36 counties and zones

June started with a D3 to D4 drought over almost all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 31 were almost entirely in D3 or D4, with the exceptions being parts of Stark, Hettinger, Stutsman, LaMoure and Dickey counties in D2.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

June started with a D3 to D4 drought over almost all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 31 were almost entirely in D3 or D4, with the exceptions being parts of Stark, Hettinger, Stutsman, LaMoure and Dickey counties in D2. By the middle of the month, some rain had fallen over southwest and portions of northwest North Dakota. As a result, parts of southwest North Dakota and a part of the northwest improved to D2, through the rest of the month. The area with the D4 designation which stretched from the Lake Sakakawea region into much of north central North Dakota did not change much through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 8:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 31, 8:49 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
949 PM CDT Mon May 31 2021

.UPDATE...
Issued at 941 PM CDT Mon May 31 2021

Scattered showers and thunderstorms across west/southwest North
Dakota continue this evening on the nose of modest 700mb warm air
advection ahead of the upstream shortwave. Low MUCAPE has limited
threats of these thunderstorms to just occasional cloud-to-ground
lightning strikes, with one report of pea size in Grassy Butte.
As the upper level support continues southeast, the progress of
convection is expected to follow with current POPs moving into the
south central through the early morning, but tapering off at that
point as ascent aloft decreases with the wave exiting southeast.
Shallow convection still looks reasonable tomorrow after surface
heating redevelops instability by early afternoon.

UPDATE Issued at 652 PM CDT Mon May 31 2021

Quick update to speed up timing of POPs with a couple isolated
showers and a thunderstorm currently developing in the southwest.

UPDATE Issued at 631 PM CDT Mon May 31 2021

Satellite picture this evening shows open-wave rotation over
east- central Montana, with cirrus ahead of the wave entering
western North Dakota. Shallow convection within the center of the
rotation was evident, though precipitation reports hard to come by
in Montana with a very dry sub-cloud layer and large surface dew
point depressions. Low level moisture is slightly greater in
southwest North Dakota with dew points into the low 40s, which may
be why high-resolution models are more optimistic about showers
tonight in that area where the shortwave is expected to track
across. With this update precipitation chances were expanded and
increased to match recent guidance trends. Slight chance of
thunder was added as well, within the area of steepest mid-level
lapse rates in the southwest. Just slight chance POPs drawn into
the Bismarck- Mandan area early Tuesday morning, though 22Z HRRR,
18Z NAMNest, 12Z NSSL-WRF do bring convection even further north
and east. As further data including 00Z guidance comes in, we'll
look into adjusting chances further for the early Tuesday morning
period.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 233 PM CDT Mon May 31 2021

As modest ridging at the upper levels moves east across the
state, a weak shortwave will ride down a larger west coast US
ridge, approaching the west tonight. This will mean increasing
clouds from west to east overnight and possibly a few showers
across the far southwest and far south central where the best
forcing will be located. Instability will be weak, so thunder
chances should be pretty low with this activity.

The shortwave will continue to move east across the state through
the day on Tuesday, providing the lift to spark a few showers and
thunderstorms across portions of the central and into the James
River Valley by late in the afternoon or early evening. Storms
will have anywhere from 400 to 800 J/kg of CAPE and 25 to 35 knots
of 0-6km shear to work with, but coverage should be limited given
the modest forcing. While severe weather is not anticipated with
these storms, some small hail and gusty winds will be possible
under the heaviest cores.

The gradual warmup through the week continues on Tuesday with all
of western and central North Dakota forecast to see highs in the
upper 70s to lower 80s. Clouds will be on the decrease again
Tuesday night as the highly amplified ridge to our west tries to
start nudging in.

.LONG TERM...(Wednesday through Monday)
Issued at 233 PM CDT Mon May 31 2021

The warmup continues through the end of the work week with only
minimal chances of precipitation from weak waves moving down the
ridge centered to our west. Highs will be in the 80s on Wednesday
with some lower 90s entering the forecast on Thursday. Friday
should be the hottest day of the forecast period, where we should
see highs in the 90s for all of western and central North Dakota.
Triple digits are not out of the question, but some decent
ensemble spread remains as well as some question about how
widespread high clouds may be.

Pattern wise, the ridge to our west will deamplify and start to
break down as the axis moves overhead Friday, transitioning the
region into southwest flow aloft by Saturday (thus Saturday will
still be hot but likely not as hot as Friday). While this could
signify the start of a more active period, the same question marks
remain that have existed over the last couple of days. More
instability and more favorable shear overlap exists with the
GFS/GEFS solutions and the ECMWF still shunts the better moisture
to our south and east. The more capped and more weakly forced
ECMWF would keep the area much drier than the GFS/GEFS over the
weekend. Thus, quite a bit of uncertainty still exists with a wide
range of outcomes possible Saturday through Monday. Certainly we
will be monitoring this period for severe weather potential, but
we could just as easily see little to no thunderstorm activity if
the ECMWF solution were to verify.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 722 PM CDT Mon May 31 2021

0022Z Update: Isolated thunderstorm approaching KDIK should reach
the area by around 01Z. Expectation continues that expansion of
shower coverage in southwest North Dakota with possibly a
thunderstorm or two will happen later around 05Z.

VFR conditions expected for the 00Z TAF period. Increase in mid
level clouds mostly above 10k feet expected tonight from the west,
with isolated showers southwest expected. Enough model agreement
was seen to introduce VCSH to KDIK at 05Z. Showers may reach KBIS
area around 09Z, but confidence is worse regarding the eastward
progression at this time. Left VCSH out of KBIS TAF for now but
this may need to be introduced later tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...AE
Hazardous weather outlook, May 31, 8:53 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
953 PM CDT Mon May 31 2021

NDZ001>005-009>013-022-023-025-036-037-047-048-050-051-020300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-Logan-
La Moure-McIntosh-Dickey-
953 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>021-031>035-040>046-020300-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
953 PM CDT Mon May 31 2021 /853 PM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

EDWARDS

In the hours before

Special weather statement, May 31, 6:41 PM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
641 PM MDT Mon May 31 2021

NDZ033-010130-
Stark ND-
641 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARK COUNTY UNTIL 730 PM
MDT...

At 640 PM MDT, a strong thunderstorm was located 6 miles southeast of
Belfield, or 16 miles west of Dickinson, moving east at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Dickinson, Belfield, South Heart and Dickinson Regional Airport.

LAT...LON 4670 10322 4688 10323 4697 10273 4668 10268
TIME...MOT...LOC 0040Z 264DEG 16KT 4681 10312

ANGLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 drought. Local standard time, as filed.

Drought, Adams

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Other Federal Agency
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Billings

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Billings forecast zone
Reported by
Other Federal Agency
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bottineau

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Other Federal Agency
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Drought, Bowman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Other Federal Agency
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Burke

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Burke forecast zone
Reported by
Other Federal Agency
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Burleigh

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Burleigh forecast zone
Reported by
Other Federal Agency
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Drought, Dickey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dickey forecast zone
Reported by
Other Federal Agency
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Drought, Divide

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Divide forecast zone
Reported by
Other Federal Agency
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Other Federal Agency
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Emmons

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Emmons forecast zone
Reported by
Other Federal Agency
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Drought, Foster

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Foster forecast zone
Reported by
Other Federal Agency
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Other Federal Agency
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Grant

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Hettinger

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Other Federal Agency
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Kidder

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kidder forecast zone
Reported by
Other Federal Agency
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, La Moure

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
La Moure forecast zone
Reported by
Other Federal Agency
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Drought, Logan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Drought, McHenry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Other Federal Agency
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, McIntosh

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Other Federal Agency
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Drought, McKenzie

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Other Federal Agency
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, McLean

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency

Drought, Mercer

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Other Federal Agency
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Morton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Morton forecast zone
Reported by
Other Federal Agency

Drought, Mountrail

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Other Federal Agency
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Oliver

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oliver forecast zone
Reported by
Other Federal Agency
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Drought, Pierce

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Other Federal Agency
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Renville

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Renville forecast zone
Reported by
Other Federal Agency
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Rolette

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Other Federal Agency
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Sheridan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Other Federal Agency
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Drought, Sioux

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Other Federal Agency

Drought, Slope

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Slope forecast zone
Reported by
Other Federal Agency
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Stark

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stark forecast zone
Reported by
Other Federal Agency
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Stutsman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
Other Federal Agency
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Drought, Ward

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ward forecast zone
Reported by
Other Federal Agency

Drought, Wells

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wells forecast zone
Reported by
Other Federal Agency
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Drought, Williams

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Williams forecast zone
Reported by
Other Federal Agency
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964723, 964724, 964725, 964726, 964727, 964728, 964729, 964730, 964731, 964732, 964733, 964734, 964735, 964736, 964737, 964738, 964739, 964740, 964741, 964742, 964743, 964744, 964745, 964746, 964747, 964748, 964749, 964750, 964751, 964752, 964753, 964754, 964755, 964756, 964757, 964758.